Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 30, NWS Wichita, KS

April 15, 2003Reno County, Rice County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 15, 2003, 10:55 PM CDT for Reno County, Rice County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 15, 2003, 10:55 PM CDT (03:55 UTC)
Expired
Apr 15, 2003, 11:45 PM CDT
In force
50 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

Counties Reno County, KS, Rice County, KS

The radar

The Wichita radar (KICT), 98 km from the middle of the area, began a volume at 03:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 15, 6:30 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2003-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2003-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
925 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 160355
SVRICT
KSC155-159-160445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1054 PM CDT TUE APR 15 2003

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RICE COUNTY IN CENTRAL KANSAS
  RENO COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 1145 PM CDT.

* AT 1054 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF ZENITH...OR ABOUT 23 MILES
  NORTHEAST OF PRATT...MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR SYLVIA AROUND 1100 PM CDT...
  NEAR ALDEN AROUND 1120 PM CDT...
  NEAR LYONS AROUND 1130 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  WINDS UP TO 70 MILES AN HOUR...

THIS IS A DANGEROUS STORM.


REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RICE
AND RENO COUNTIES UNTIL 1145 PM CDT.

LAT...LON 3817 9847 3780 9846 3817 9792 3851 9847

$$

/EKSTER

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 3:37 PM CDT, 7 hours 18 minutes earlier.

Area forecast discussion, Apr 15, 3:37 PM CDT, 7 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
337 PM CDT TUE APR 15 2003

THE MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE CHANCES OF
SEVERE WEATHER TONIGHT, WITH MORE POSSIBLE ON FRIDAY INTO SATURDAY.

LATEST SURFACE OBSERVATIONS INDICATE THE DRY LINE IS ORGANIZING
ACROSS WEST CENTRAL KANSAS.  ALTHOUGH ELEVATED LIGHT RAIN SHOWERS
ARE BREAKING OUT, A SUBSTANTIAL CAP WILL REMAIN IN PLACE UNTIL
EVENING TO PREVENT ANY SURFACE BASED STORMS IN OUR AREA.  ALTHOUGH
SURFACE MOISTURE IS SHALLOW, A VERY STRONG LOW PRESSURE WILL PUSH
INTO NORTHWEST KANSAS.  THIS WILL SEND THE DRYLINE SURGING INTO
CENTRAL KANSAS THIS EVENING.  VERY COLD TEMPERATURES WILL QUICKLY
GET RID OF THE CAP.  SURFACE WINDS ARE PROGGED TO BACK EAST OF THE
DRYLINE TOWARD EVENING.  WINDS ALOFT ARE VERY STRONG, AS 70 TO 80
KNOTS IS PROGGED AT 500 MB AT 02Z.  THEREFORE, EXPECT SUPERCELL
THUNDERSTORMS TO RAPIDLY DEVELOP ON THE DRYLINE, AND MOVE QUICKLY
NORTH NORTH NORTHEAST AT 45 TO 60 MPH WITH SUCH STRONG WINDS ALOFT.
OBVIOUSLY,  A FEW TORNADOES WILL BE POSSIBLE ON THE DRYLINE WITH
SUCH WIND SHEAR.  THIS AREA WOULD BE MAINLY TO THE WEST OF THE
KANSAS TURNPIKE.  THEREAFTER, WITH SUCH STRONG LINEAR FORCING, A
SQUALL LINE WILL DEVELOP, WITH STRONG DAMAGING WINDS THE PRIMARY
THREAT.  WILL ALSO CONTINUE THE WIND ADVISORY THROUGH TONIGHT.

FOR TOMORROW THE PRIMARY THREAT WILL SWITCH TO VERY STRONG WINDS.
AS THE LOW MOVES EASTWARD INTO NORTHEAST KANSAS, STRONG WEST TO
NORTH WEST WINDS WILL WRAP AROUND THE DEEP LOW PRESSURE SYSTEM.
WILL SEE WIND GUSTS TO AROUND 50 MPH.  ALSO, MAY SEE SOME WIDELY TO
SCATTERED LIGHT RAIN SHOWERS WRAP AROUND THE STORM SYSTEM.

COOLER AIR WILL COME INTO THE REGION WEDNESDAY NIGHT.  EXPECT LOWS
TO DROP INTO THE 30S TO LOWER 40S.  A RATHER SEASONABLE AFTERNOON
WILL BE SEEN ACROSS THE AREA ON THURSDAY.  HOWEVER MAY SEE SOME
ELEVATED THUNDERSTORMS DEVELOP VERY LATE THURSDAY NIGHT, AS MOISTURE
RETURNS.

THE NEXT POTENT UPPER LEVEL DISTURBANCE WILL MOVE OFF THE PACIFIC
OCEAN.  ANOTHER STRONG DRYLINE WILL SETUP ACROSS THE REGION ON
FRIDAY.  THE POTENTIAL FOR MORE SEVERE WEATHER WILL EXIST, AND WINDS
ALOFT WILL ONCE AGAIN BE VERY STRONG.  JUST DEPENDS ON HOW DEEP THE
SURFACE MOISTURE WILL BE.  POTENTIAL FOR MORE SEVERE WEATHER ON
SATURDAY ACROSS EASTERN KANSAS, IF THE SLOWER ECMWF VERIFIES.
THEREAFTER, DRY AND SEASONABLE WEATHER IS EXPECTED FOR THE NEXT FEW
DAYS.

FCSTID =8/FRANK
ICT   55  70  38  65 /  80  20   0   0
HUT   54  68  36  63 /  80  20   0   0
EWK   55  69  37  64 /  80  20   0   0
EQA   56  70  38  65 /  80  20   0   0
WLD   56  72  40  67 /  80  20   0   0
RSL   53  62  33  61 /  80  30   0   0
GBD   53  63  33  62 /  80  30   0   0
SLN   54  66  35  62 /  80  30   0   0
MPR   55  69  37  64 /  80  20   0   0
CFV   58  72  41  67 /  80  20   0   0
CNU   58  71  40  66 /  80  20   0   0
K88   58  71  39  65 /  80  20   0   0

.ICT...
KS...WIND ADVISORY THROUGH WEDNESDAY
KSZ032>033...KSZ047>053...KSZ067>072...KSZ082>083...KSZ091>096...KSZ0
98>100.
Hazardous weather outlook, Apr 15, 6:55 PM CDT, 4 hours before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
655 PM CDT TUE APR 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS WITH THE CAPABILITY FOR STRONG WINDS ARE
POSSIBLE TONIGHT.

A DRY LINE WHICH IS CURRENTLY SITUATED ACROSS WESTERN KANSAS IS
PROJECTED TO SLOWLY PROGRESS TO THE EAST THROUGH THE NIGHT.  A LINE
OF THUNDERSTORMS HAS DEVELOPED ACROSS WESTERN KANSAS. THESE STORMS
WILL MOVE EAST ACROSS THE REGION TONIGHT, WITH THE CAPABILITY OF
PRODUCING DAMAGING WINDS.  HOWEVER, THE MODELS SHOW SOME WINDS
SHEAR, SO ISOLATED TORNADOES CANNOT BE RULED OUT.

ON A SECONDARY NOTE, A WIND ADVISORY REMAINS IN EFFECT FOR CENTRAL,
SOUTH CENTRAL AND SOUTHEAST KANSAS THRU THE NIGHT. SEE THE NON
PRECIPITATION WEATHER PRODUCT, NPWICT, FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG WESTERLY WINDS ARE LIKELY ON WEDNESDAY, WHICH HAS PROMPTED
THE CONTINUATION OF A WIND ADVISORY.  THERE WILL ALSO BE ANOTHER
CHANCE OF THUNDERSTORMS FROM FRIDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS SHOULD BE READY FOR ACTIVATION TONIGHT, ESPECIALLY
ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

CHANCE/FRANK

In the hours before

Special weather statement, Apr 15, 9:17 PM CDT, 1 hour 38 minutes before
KSZ047-050-051-067-068-082-083-091-092-160235-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
917 PM CDT TUE APR 15 2003

...TORNADO WATCH #123 HAS BEEN CANCELLED FOR BARTON, RENO,
RICE, MCPHERSON, RENO, KINGMAN, HARPER, SUMNER, SEDGWICK,
AND HARVEY...

SHOWERS AND EMBEDDED THUNDERSTORMS HAVE WEAKENED CONSIDERABLY THIS
EVENING AND ARE BELOW SEVERE LIMITS. THEREFORE, TORNADO WATCH
#123 HAS BEEN CANCELLED.

COX
Special weather statement, Apr 15, 9:40 PM CDT, 1 hour 15 minutes before
KSZ047-050-051-067-068-082-083-091-092-160240-

SPECIAL WEATHER STATEMENT...CORRECTED TO INCLUDE MARION
NATIONAL WEATHER SERVICE WICHITA KS
940 PM CDT TUE APR 15 2003

...TORNADO WATCH #123 HAS BEEN CANCELLED FOR BARTON, RENO, RICE,
MARION, MCPHERSON, RENO, KINGMAN, HARPER, SUMNER, SEDGWICK, AND
HARVEY...

SHOWERS AND EMBEDDED THUNDERSTORMS HAVE WEAKENED CONSIDERABLY THIS
EVENING AND ARE BELOW SEVERE LIMITS. THEREFORE, TORNADO WATCH
#123 HAS BEEN CANCELLED.

COX
Special weather statement, Apr 15, 9:42 PM CDT, 1 hour 13 minutes before
KSZ047-050>052-067-068-082-083-091-092-160242-

SPECIAL WEATHER STATEMENT...CORRECTED TO INCLUDE MARION
NATIONAL WEATHER SERVICE WICHITA KS
942 PM CDT TUE APR 15 2003

...TORNADO WATCH 123 HAS BEEN CANCELLED FOR BARTON, RENO,
RICE, MARION, MCPHERSON, RENO, KINGMAN, HARPER, SUMNER, SEDGWICK,
AND HARVEY...

SHOWERS AND EMBEDDED THUNDERSTORMS HAVE WEAKENED CONSIDERABLY THIS
EVENING AND ARE BELOW SEVERE LIMITS. THEREFORE, TORNADO WATCH
123 HAS BEEN CANCELLED.

COX

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 11:27 PM CDTTornado WarningICTEllsworth, Rice33 min
Apr 16, 12:18 AM CDTSevere Thunderstorm WarningICTLincoln27 min
Apr 16, 12:55 AM CDTSevere Thunderstorm WarningICTMontgomery35 min
Apr 16, 1:24 AM CDTSevere Thunderstorm WarningICTLabette, Neosho36 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.